Article Text

Download PDFPDF

Drug-induced syndrome of inappropriate antidiuretic hormone secretion
Free
  1. K Belton,
  2. S H L Thomas
  1. Northern & Yorkshire Regional Drug and Therapeutics Centre, Wolfson Unit of Clinical Pharmacology, University of Newcastle upon Tyne, Newcastle NE2 4HH, UK
  1. Dr SHL Thomas

Statistics from Altmetric.com

Drugs are a common cause of electrolyte abnormalities, and a careful drug history is essential in patients in whom these are demonstrated. One of the more common electrolyte abnormalities that may be drug-induced is hyponatraemia.

Case summary

A 50-year-old woman was admitted to hospital complaining of nausea, diarrhoea and abdominal pain. Her medical history included depression, alcoholism and laryngeal carcinoma treated by laryngectomy and radiotherapy. Her drug therapy on admission was atenolol 50 mg and loprazolam 1 mg, each once daily; sertraline 50 mg daily had been started 2 weeks prior to admission.

On examination she was thin but not clinically dehydrated. She was apyrexial with a blood pressure of 145/100 mmHg and a pulse of 100 beats/min. She had dry skin and palmar erythema. Abdominal examination was normal. There was no neurological deficit. Chest X-ray, full blood count and clotting were normal, except that the mean corpuscular volume was 104 fl (normal range 78–98 fl). Her erythrocyte sedimentation rate was 30 mm/h, sodium 129 mmol/l (132–144), potassium 3.8 mmol/l (3.5–5.0), urea 5.6 mmol/l, creatinine 98 μmol/l and gamma-glutamyl transferase 151 U/l (5–35). …

View Full Text

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.